Alert archive / Kansas / High Wind Warnings in 2023
High Wind Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Feb 26, 2023, 4:50 PM CST for 5 counties in Kansas; Cheyenne County, Colorado. It took effect at Feb 26, 2023, 5:00 PM CST. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2023, 4:50 PM CST (22:50 UTC)
- In effect from
- Feb 26, 2023, 5:00 PM CST
- Expired
- Feb 26, 2023, 6:15 PM CST
- In force
- 75 min
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Gove County, KS, Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3141 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341 WWUS73 KGLD 262250 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 350 PM MST Sun Feb 26 2023 COZ092-KSZ027>029-041-042-270400- /O.NEW.KGLD.HW.W.0001.230226T2300Z-230227T0400Z/ Cheyenne-Wallace-Logan-Gove-Greeley-Wichita- Including the cities of Arapahoe, Cheyenne Wells, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 350 PM MST Sun Feb 26 2023 /450 PM CST Sun Feb 26 2023/ ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MST /10 PM CST/ THIS EVENING... * WHAT...West winds gusting up to 70 mph. * WHERE...In Colorado, Cheyenne County. In Kansas, Wallace, Logan, Gove, Greeley and Wichita Counties. * WHEN...Until 9 PM MST /10 PM CST/ this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust is likely with visibilities occasionally down to one quarter mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
1 follow-up statement
085 WWUS73 KGLD 270015 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 515 PM MST Sun Feb 26 2023 COZ092-KSZ027>029-041-042-270115- /O.CAN.KGLD.HW.W.0001.000000T0000Z-230227T0400Z/ Cheyenne-Wallace-Logan-Gove-Greeley-Wichita- Including the cities of Arapahoe, Cheyenne Wells, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Tribune, and Leoti 515 PM MST Sun Feb 26 2023 /615 PM CST Sun Feb 26 2023/ ...HIGH WIND WARNING IS CANCELLED... The threat for wind gusts in excess of 58 mph has ended. Therefore, the High Wind Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Feb 26, 3:09 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Feb 26, 3:09 PM CST, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Goodland KS 209 PM MST Sun Feb 26 2023 .UPDATE... Issued at 207 PM MST Sun Feb 26 2023 With the dry line now setting up just west of our cwa, and already scattered showers/storms cropping up, have added in a slight chance for thunder for areas along/west of Highway 25 into this evening. Best chances still remain east of Highway 25 but will be monitoring as the afternoon progresses. && .SHORT TERM...(This evening through Tuesday) Issued at 1224 PM MST Sun Feb 26 2023 For the short term period, still expecting storms this afternoon/evening with stronger winds the next few days. Temperatures are forecasted to be above average for most of the period. Current observations show the upper trough's center near the Four Corners border with low pressure forming at the surface along the Front Range. The low pressure is forecasted to continue to develop as the trough continues to push east and north through the afternoon hours. Most of the area has dewpoints near 30 as moisture continues to advect into the area from the south. Temperatures have also warmed into the 60's already across the area meaning most of the area will see upper 60's and 70's late this afternoon. Storms are still expected this afternoon and evening as the low pressure begins to advance into the area. Also, there is wind speed convergence a few counties south of the area which is forecasted to advance north through the afternoon. With the lift added to the area, storms are expected to fire just south of the area before expanding more into the area. There is still some uncertainty as to how far west the storms will develop in the area given the advancement of the dryline/cold front, but current forecast is for counties east of the Colorado border with higher chances toward the east. Once storms form, they may be isolated to scattered in nature for an hour or two before congealing into a line and advancing east across the area. Once in a line, storms should move faster and exit the area a couple of hours before midnight with storms ending to the west during the early evening hours. Severe weather continues to be a possibility with the boundaries and strong flow across the area. However, the low amounts of instability continue to limit the potency of the storms. That being said, all threats are possible with severe wind gusts remaining the highest probability. The overall probability of severe remains low and will likely be confined to southeastern portions of the area, especially where the line of storms is more likely. After the line of storms moves through, there could be some wrap around rain as the surface low moves out of the area to the east. Also with the surface low and front moving through, strong winds remain forecasted with rapid pressure changes in the wake of the low. Winds may sustain around 25-35 with gusts around 40-50 mph. A few isolated gusts of 50-60 mph are possible, but the development of the inversion will limit the overall potential for the strongest winds. Winds will remain fairly strong tomorrow morning as the pressure gradient remains tight before loosening later in the day. With 850mb temps forecasted to reach the upper single digits, sunshine and a lack of cold air advection behind the front (weak cold air mass), temperatures should still warm into the 50's across the area. Tuesday, warmer conditions are forecasted with mostly sunny skies and southerly winds with highs reaching the 50's and 60's. Winds will again strengthen to 20-30 mph across most of the area (higher to the west) as an upper shortwave moves across the Northern Plains along with a surface low. With the shortwave north of the area and relatively dry conditions in the area, precipitation looks to be unlikely for Tuesday. .LONG TERM...(Wednesday through Sunday) Issued at 1223 PM MST Sun Feb 26 2023 For the extended period, the latest runs of the GFS/ECMWF both show upper ridge over the area on Wednesday slowly eroding through the day in advance of a digging closed low. This system continues a trek eastward through the 4-corners region Wednesday night, then through the southern plains late Thursday into Thursday evening. The low swing clear of the cwa early Friday morning allowing for weak upper ridging ahead of a quick moving shortwave that will move through the region during the early morning hours Saturday, then followed by an amplified ridge to end off next weekend. There will be a secondary trough north of the main cutoff low Wed/Thur. This trough will swing through the cwa during this time, and interacting with easterly upslope flow, will trigger some light snow area-wide. Latest qpf numbers a bit higher for areal coverage, but snow totals will look to range from a half inch east, up to 1- 1.5" west. Best chances will occur in northeast Colorado and will push south as the surface low associated with the upper system pushes away from the cwa. The GFS/ECMWF do differ for the placement/amount of potential qpf for the early Saturday morning system, with the ECMWF keeping most south of the cwa. With the inconsistency/uncertainty will make no changes to the current 20 pops through 12z Saturday. Overall for temps, much of the extended will have near to above normal numbers for highs. Upper 30s northwest on wednesday to the upper 40s east and south due to the beginning of CAA into the cwa. Thursday, low to mid 30s. For Friday onward, upper 30s to upper 40s trend to mainly 50s by Sunday. For lows, teens for Wed/Thur give way to a mix of 20s thereafter. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1011 AM MST Sun Feb 26 2023 For KGLD... VFR conditions are expected through the period, though there is a chance for a few showers this evening around 00Z as a low pressure system moves through the area. As the low pressure moves through the area, winds may calm a bit before rapidly changing to out of the northwest at 15-20kts. This will also lead to the potential for LLWS as the flow around 1000-2000 ft strengthens to 50-60kts. Any LLWS should end around sunrise though winds will remain strong through the morning hours near the surface. For KMCK... VFR conditions are expected for the first 6 hours of the period until a low pressure system moves across the area. The terminal will then have a chance for rain and MVFR/IFR ceilings depending on the intensity of the rain. The rain should leave the terminal around 03Z with LLWS possible as the flow strengthens behind the surface low. The flow around 1000-2000ft could strengthen to 50-60 kts. Otherwise, winds will remain stronger through the night with near surface winds of 20-30 kts with gusts up to 40kts. This will linger through the morning hours. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...KAK LONG TERM...JN AVIATION...KAK
Hazardous weather outlook, Feb 26, 3:06 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 206 PM MST Sun Feb 26 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272115- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 206 PM MST Sun Feb 26 2023 /306 PM CST Sun Feb 26 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Areas of blowing dust are possible through 4 PM MST (5 PM CST) this afternoon for those along and south of a line from Kit Carson, Colorado to Sharon Springs and Leoti, Kansas. Visibilities as low as a few miles are possible. Air quality may become poor. There is a chance for strong to severe thunderstorms from 5-11 PM CST, mainly southeast of a line from Oakley to Hoxie to Norton in Kansas. Wind gusts of 60 MPH and quarter size hail will be the primary threats. Although much less likely, brief tornadoes may also occur. At this time confidence is between low and moderate for severe weather to occur. There is a low chance for a scattered thunderstorm this evening for areas west of Highway 83. In the wake of the cold front, there could be a few isolated gusts of 50-60 mph not associated with a thunderstorm through the overnight hours. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Elevated fire weather conditions are possible Tuesday afternoon south of a line from Kit Carson, Colorado to Gove, Kansas. Caution should be used if burning outdoors. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening, please send any severe weather reports to the office.
In the hours before
Local storm report, Feb 26, 4:27 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST LEOTI 38.48N 101.36W
02/26/2023 M57 MPH WICHITA KS MESONET
CORRECTS PREVIOUS TSTM WND GST REPORT FROM
LEOTI. MESONET STATION FW1490 LEOTI MEASURED
57 MPH WIND GUST.
&&Special weather statement, Feb 26, 4:33 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
433 PM CST Sun Feb 26 2023
KSZ028-042-262300-
Wichita KS-Logan KS-
433 PM CST Sun Feb 26 2023
...A line of strong thunderstorm will impact portions of
northeastern Wichita and southeastern Logan Counties through 500 PM
CST...
At 431 PM CST, Doppler radar was tracking a line of strong
thunderstorm 7 miles north of Modoc, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will remain over mainly rural areas of northeastern
Wichita and southeastern Logan Counties, including the following
locations... Marienthal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These thunderstorms will produce strong winds resulting in areas of
low visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3841 10135 3881 10124 3876 10082 3870 10086
3870 10113 3835 10113
TIME...MOT...LOC 2231Z 206DEG 26KT 3858 10112
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KAKLocal storm report, Feb 26, 4:35 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM NON-TSTM WND GST 4 SW ARAPAHOE 38.80N 102.22W
02/26/2023 M50 MPH CHEYENNE CO MESONET
MESONET STATION FW2420 ARAPAHOE.
&&Local storm report, Feb 26, 4:38 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM MST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM NON-TSTM WND GST 1 E CHEYENNE WELLS 38.82N 102.33W
02/26/2023 M65 MPH CHEYENNE CO MESONET
MESONET REPORT OF 65 MPH WIND GUST.
&&Local storm report, Feb 26, 4:43 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM DUST STORM SHARON SPRINGS 38.90N 101.75W
02/26/2023 WALLACE KS 911 CALL CENTER
WALLACE COUNTY DISPATCH ESTIMATING
VISIBILITY BETWEEN 1/4 TO 1/2SM IN BLOWING
DUST.
&&Local storm report, Feb 26, 4:48 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MST SUN FEB 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM NON-TSTM WND GST 6 ESE WESKAN 38.82N 101.85W
02/26/2023 M60 MPH WALLACE KS MESONET
MESONET STATION KWLK1 WALLACE.
&&
TTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 3:31 PM CST | Special Weather Statement | GLD | Wallace | 14 min |
| Feb 26, 4:33 PM CST | Special Weather Statement | GLD | Scott | 27 min |
| Feb 26, 5:45 PM CST | Special Weather Statement | GLD | Gove | 15 min |
Nearby
High Wind Warnings in Kansas, 2023High Wind Warnings in Colorado, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.